I have now…of this day…gone a full week without ingesting an iota of my morning dose of .25 milligrams of klonipin. I was hoping by this time to be feeling a bit more up. But so far no go. Indeed, I woke up Carol last night by talking or rather mumbling in my sleep. She said I was very restless, and today I feel it: restless.
But these meds penetrate every aspect of the mind/body self (up to and including one’s dreams). I was alarmed to learn, for example, that not only is the med fat soluble (meaning it will remain in my system for however long it takes to completely recycle the fat) but, how to say, it is also “bone soluble.” I don’t know what I was thinking. I guess I had assumed bone material was static and unchanging, but apparently it too goes though cycles of rebuilding and as part of that the med get also incorporated into bone. Lord knows how long it takes bone to recycle itself, or, even if, at my age, it is capable of a complete recycling and cleansing. So, who knows, it might remain in my system for my short “forever.”
But that is distant. More immediate is the way the med withdrawal influences mood. Well, I don’t know if it’s more exactly, more like the psychology of affect. Whatever I am feeling–depending on the time of day (I am especially paranoid at night)–becomes–I don’t know–amplified or taken up a notch. This is very subtle. It catches up with me before I am able to recognize it, or let’s say I am only able to recognize it when it becomes extreme. I read for example that the unemployment rate in some cities near the Bay Area is at 20% and without really noticing the process I become bleak, and anxious, and below that: afraid.
At these moments some times I am able to draw back and not infrequently into my mind pops a line from Hamlet that I paraphrase as follows “What is Hecuba to me or I to Hecuba.” Actually, remarking on how an actor appears to have gotten himself all worked up over the fictional character Hecuba, Hamlet says speaking of the actor, “What’s Hecuba to him, or he to Hecuba/That he should weep for her…”
As noted in the previous entry, I have been engaged some time now in withdrawing from klonipin. I had no idea when I started that this would be a full time occupation. But that’s what it amounts to. I have not been able to do much of anything but feel miserable and try to accommodate myself to that. OK–it is as if–you are sick so act like it. Lie down and be quiet, because if I don’t do that I start feeling really miserable because I don’t have the energy or the concentration to do what I have set out to do, at least when it comes to brain work. So I end up compounding the biochemical misery with the psychological misery of feeling that I have failed to do what I set out to accomplish.
My old shrink used to talk about exercising loving empathy towards yourself, suggesting that since my parents were failures as parents I had to be my own parent and parent myself as it were. This is stupid and strictly impossible. Still lately I have talked to myself in my head saying such things as hey kid, it’s alright. You may think you are dying of cancer, but at this moment, at this very moment, you have no evidence of that. So it’s OK. Right. So you are feeling miserable. What can we do about that? What about a walk? Since brain work is not working. Or maybe go wash the car.
Yeah, go wash the car. I did that. Doing physical stuff does help. I washed the floor. I took out the garbage. Right in the middle of washing the car, I get this dark feeling–like what is the point of washing this damn car, exactly. I can’t answer that question. Better not to ask it.
And I exercise every day. But I am 64 years old. I can exercise only so long without completely wiping myself out. I used to exercise an hour a day. Now I am down to 30 minutes. Damn.
I have to say I feel lucky. If I had to work a nine to five job in an office doing brain work, I would be going nuts. Honestly, I don’t know how people doing that kind of work could ever get off a drug like klonipin. Because I couldn’t do it. Instead, being a teacher, I have the opportunity completely to ruin my summer by deciding to withdraw from a drug. So far I have taken good advantage of the opportunity and have pretty much shot this summer so far all to hell and back.
But, hey kid, chill out…